Colorado, 2001

Flood in Colorado, August 8, 2001

August 8, 2001 · NWS GJT · 1 event in 1 county or zone

Minor flooding was reported in the city of Eagle after a strong thunderstorm dropped heavy rain on the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Minor flooding was reported in the city of Eagle after a strong thunderstorm dropped heavy rain on the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 8, 2:12 AM MST, 10 hours 33 minutes earlier.

Area forecast discussion, Aug 8, 2:12 AM MST, 10 hours 33 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 AM MDT WED AUG 8 2001

MESOETA AND AVN SEEM TO BE DOING THE BEST JOB THIS MORNING OF
DEPICTING CURRENT PCPN AREA AND PRESENTING MOST REASONABLE SOLN FOR
NEXT 48 HRS.  ETA PREDICTS TOO BROAD AN AREA OF PCPN...THO THE
CENTERLINE OF PCPN AREA LOOK GOOD.  MESOETA AND AVN DID BEST
INITIALIZATION JOB.  THEY ALSO KEEP FUTURE PCPN CONFINED TO
CONVERGENCE/DEFORMATION ZONE BETWEEN E-NE AND SW WINDS ALOFT ON
PERIPHERY OF EASTERLY WAVE SPINNING SLOWLY OVER WRN STATES. APPEARS
AREAS N AND W OF GJT WILL HAVE BEST CHANCE OF LOCALLY HEAVY RAIN...
BUT DOESNT APPEAR WIDELY SPREAD HEAVY RAIN IS PSBL.  JUST TOO MUCH
CLOUD COVER TO GET STORM A LOT OF DEEP CONVECTION GOING...MUCH LIKE
TUESDAY.

AVN KEEPS THIS ACTIVE AREA OVER CWA THROUGH TDA THEN TRANSITIONS TO
DRIER MORE NORTHERLY FLOW TONIGHT AND THURSDAY. AS EASTERLY WAVE IS
FORCED EAST BY APPROACHING PACNW TROUGH...DRIER NW FLOW MOVES IN FRI
THRU THE WEEKEND. THIS MORE NORMAL SEMI-ZONAL FLOW PERSISTS THROUGH
EXTENDED PERIOD WITH PERIODIC SHORTWAVES DRAWING MONSOON PLUME BACK
INTO THE AREA IN BRIEF SPURTS.  WILL TREND POPS FROM HIGHEST TODAY
THEN LOWERING OVER NEXT TWO DAYS.  PCPN CHCS IN EXTENDED REMAIN
LOW...BUT WITH WDLY SCT/SCT PCPN PSBL EACH DAY.   CUOCO

WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN
A HIGH LEVEL OF WEATHER AWARENESS DUE TO THE POSSIBILITY OF LOCAL
HEAVY RAIN...ESPECIALLY IN COUNTIES WITH STEEP TERRAIN.

.GJT...NONE.

In the hours before

Special weather statement, Aug 8, 11:04 AM MST, 1 hour 41 minutes before
COZ001>014-017>023-UTZ022>025-027>029-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1204 PM MDT WED AUG 8 2001

...SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVER
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND THIS EVENING...

A MOIST UNSTABLE AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND
THIS EVENING. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
POSSIBLY SMALL HAIL.

THOSE AREAS WHICH DO RECEIVE EXCESSIVE RAINFALL COULD EXPERIENCE
LOCALIZED SMALL STREAM FLOODING AND MUDSLIDES. PEOPLE RESIDING OR
RECREATING IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO
SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST. BE ESPECIALLY
CAUTIOUS IN STEEP AND NARROW RAVINES OR CANYONS THAT ARE PRONE TO
FLOODING.

MPM/JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eagle

When
August 8, 12:45 PM MST to 1:15 PM MST
Where
Eagle County, Eagle
Reported by
LAW ENFORCEMENT
Coordinates
39.628, -106.695 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264326.